Bleeding is the major side-effect of all anticoagulants and may be particularly problematic in the critically ill because of coexistent abnormalities of the coagulation mechanisms or effects of other drug treatment. Particular caution is required where antiplatelet drugs (e.g. aspirin or dextran) are used. Bleeding can be minimized by careful attention to coagulation monitoring and maintenance of platelet numbers.
Heparin-induced bleeding can be treated by reversal of heparin with protamine sulfate. It is assumed that 1 mg protamine neutralizes about 100 IU of unfractionated heparin. Single doses of protamine should not exceed 50 mg and should be given by slow intravenous injection.
Heparin-induced thrombocytopenia (Bell 1988) assumes two forms. In the non-immune variant heparin binds to the surface of platelets producing a mild transient thrombocytopenia. In the immune variant a severe progressive thrombocytopenia occurs after approximately 7 days of heparin therapy. All heparin must be stopped, including heparin in flush sets, since the syndrome may be precipitated by very small amounts. Immune complex microvascular thrombosis is a risk, and platelet transfusions should be avoided while heparin is present.
Low-molecular-weight heparins may cause moderate elevation of liver enzymes and the dose should be reduced in patients with liver dysfunction.
Epoprostenol infusion may be associated with spontaneous bleeding in the critically ill if there are coexisting abnormalities of platelet function or antiplatelet drugs. The main side-effect of epoprostenol is hypotension due to peripheral vasodilatation. The high pH of the solution may cause necrosis if there is extravasation. Alprostadil has similar anticoagulant side-effects to epoprostenol but hypotension is less severe because of pulmonary metabolism.
Sodium citrate is associated with metabolic problems. The large sodium load requires a reduction of the sodium content of hemofiltration replacement fluids. In addition, citrate is metabolized to bicarbonate and ensuing metabolic alkalosis has been described. Careful assessment of serum ionized calcium levels is vital to avoid myocardial depression. Additional infusion of calcium may be necessary.
The effects of warfarin may be potentiated by several mechanisms which increase the risk of bleeding:
1. displacement from plasma protein binding sites (e.g. diuretics, amiodarone);
2. increased affinity for hepatic receptor sites (e.g. thyroxine);
3. inhibition of liver enzymes (e.g. alcohol);
4. other drug interactions (e.g. aminoglycosides, cimetidine, aspirin, acetaminophen (paracetamol));
5. vitamin K deficiency (e.g. critical illness, liver dysfunction).
Treatment of warfarin overdose requires fresh frozen plasma infusions and vitamin K replacement controlled by INR measurements.
Warfarin may cause necrosis due to intravascular thrombosis in patients with protein C deficiency. This uncommon side-effect occurs when warfarin is used in large initial doses in the absence of heparin.
Was this article helpful?